Alert archive / Louisiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 138, NWS New Orleans, LA

July 9, 2019Orleans Parish, Saint Tammany Parish, Louisiana; Hancock County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 9, 2019, 6:01 PM CDT for Orleans Parish, Saint Tammany Parish, Louisiana; Hancock County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2019, 6:01 PM CDT (23:01 UTC)
Expired
Jul 9, 2019, 6:30 PM CDT
In force
29 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Orleans Parish, LA, Saint Tammany Parish, LA, Hancock County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.0 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1795 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 4:22 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 9, 4:22 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
422 PM CDT Tue Jul 9 2019

SYNOPSIS...
Latest surface analysis showed a 1011mb low over Florida Panhandle
and extreme northeast Gulf of Mexico. Initial precipitable water
values revealed values greater than 2 inches over Louisiana and 2.2
to 2.3 inches over northeast Gulf and Florida peninsula.

Upper air analysis a revealed a high over west Texas with ridge
axis north to the Great Basin and an inverted trough axis from
west Cuba to northeast Gulf of Mexico. In addition, a short wave
was from over eastern Montana.

Surface heating and elevated precipitable water values have
yielded isolated thunderstorms this afternoon. However, most
convection remained just east of the area and over the coastal
waters. Many locales continue to have heat index issue with
values in the 101 to 107 degree range. A few areas have
temporarily surpassed 108 degree this afternoon. 18

.DISCUSSION...

The main issue of this forecast package is the possible tropical
development of a closed low over the northeast gulf. Mid range
models have come together with a closed low southeast of the
Mississippi Delta on Wednesday. Weak upper level wind flow will
allow further development into a deeper system, a tropical
depression possibly by early Thursday.

TPC currently setting the potential development of a tropical
system at 70% by Thursday. Surface low is expected to track
southwest into the Gulf through Thursday. At the same time, upper
level inverted trough will move west over north central Gulf.
Both features will become vertically stack and very conducive for
tropical development on Thursday. Meanwhile, the short wave over
Montana will will track east toward the Great Lakes region, not
picking up our system and allowing the ridge to amplify over the
Rockies. This will maintain a weaken upper level flow over the
area and yield a slow movement of our system Friday through
Sunday. GFS continue to show a track just south of the Louisiana
coast Friday and Saturday. ECMWF take the low west but a little
farther south. However, both are showing a deep low of 995mb with
an established wind field over the north Gulf and Louisiana. Will
maintain 50 to 80 percent chance of rain over the forecast area
Wednesday through Monday. As a result, rainfall amounts have been
updated 3 to 8 inches with higher amounts. We see ECMWF showing
totals above 10+ through Monday. Later packages will likely issue
Flash Flood Watch for part of all of the forecast area through the
weekend.

In addition, prolong east flow will allow water to pile into
tidal lakes, Louisiana coast, Mississippi coast and some coastal
flooding is likely Thursday through Sunday. Once our system moves
inland Saturday into Sunday, rain chances will remain elevated on
Sunday. A baroclinic zone will possibly develop on Monday and
drape across the area maintaining likely rain chances on Monday.

18

&&

.AVIATION...

Latest radar trends continue to illustrate isolated showers and a
few thunderstorms across most of southeastern Louisiana and southern
Mississippi. Most of this activity has been pulsing in intensity,
but may still pose a threat for gusty, erratic winds which may
temporarily reduce flight categories. Especially underneath any
stronger storm. Otherwise, a persistent Cu field remains in place,
with most convection coming to an end shortly after sunset. There is
a chance for some coastal shower/storm chances overnight which may
impact area terminals, but coverage should remain isolated at this
time. KLG

&&

.MARINE...

Expect a more westerly flow today into Wednesday over the waters. A
trough and upper low drifts south by mid week and works its way into
the northern Gulf. Guidance continues to show some sort of
tropical system in the Gulf by Thursday and this forecast is in
line with NHC forecast. The forecast does reflect the possibility
of this system as winds and seas build dramatically by Thursday.
Will have to watch through the rest of the week for more
information and guidance on possible development for later this
week. All interests along the northern Gulf of Mexico should stay
abreast of the weather throughout this week. 18

&&

DECISION SUPPORT...

DSS code:   Yellow
Deployed:   None
Activation: None
Activities: River Flood Warnings along Mississippi River
            Monitoring tropical development through the week and weekend

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  93  74  91 /  20  40  40  70
BTR  77  92  76  91 /  30  40  40  70
ASD  76  93  75  91 /  50  70  70  70
MSY  80  92  78  90 /  30  70  70  60
GPT  77  91  76  88 /  50  70  70  70
PQL  76  94  75  90 /  50  70  70  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jul 9, 4:36 AM CDT, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
436 AM CDT Tue Jul 9 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-092145-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
436 AM CDT Tue Jul 9 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Afternoon highs in the mid to upper 90s and very humid conditions
will maintain afternoon heat index values near 108 degrees. These
conditions can lead to health issues if precautions are not taken.

Isolated to scattered thunderstorms are forecast today. A few
storms could become strong to severe producing gusty winds,
frequent lightning, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are forecast through the remainder of the
week. Although organized severe weather is not expected, a few
storms could become strong to severe and produce gusty winds,
frequent lightning, and locally heavy rainfall.

The Tropical Prediction Center is giving a 40% chance of tropical
development over the next 48 hours and 80% over the next five
days in the northeast Gulf of Mexico. Please refer to the Tropical
Weather Outlook for further information concerning this system.

The tropical system will bring the potential of heavy rainfall
with amounts from 3 to 8 inches possible Friday through Monday.
Coastal flooding will also be possible as tides rise along the
coast up to 2 feet above normal levels starting late Thursday and
lasting into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 9, 5:39 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
539 PM CDT Tue Jul 9 2019

LAZ040-062-070-MSZ080-081-092345-
Orleans-Lower St. Bernard-St. Tammany-Harrison-Hancock-
539 PM CDT Tue Jul 9 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST.
BERNARD...NORTHEASTERN ORLEANS AND SOUTHEASTERN ST. TAMMANY
PARISHES...SOUTHWESTERN HARRISON AND HANCOCK COUNTIES...

At 538 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles southeast of Waveland to near
Kiln. Movement was southwest at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Slidell, Bay St. Louis, Waveland, Diamondhead, Pearl River, Lake
Catherine, Kiln, Pearlington, Shoreline Park and Stennis Space
Center.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3018 8946 3016 8965 3015 8963 3008 8968
      3000 8956 3005 8944 3017 8947 2991 8938
      2979 8962 2993 8958 3007 8972 3006 8973
      3002 8972 3003 8973 3039 8989 3055 8938
      3036 8928 3034 8938 3031 8926
TIME...MOT...LOC 2238Z 058DEG 22KT 3007 8922 3045 8942

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:10 PM CDTSpecial Weather StatementLIXSaint Helena35 min
Jul 9, 4:23 AM CDTSpecial Marine WarningLIX67 min
Jul 9, 5:33 AM CDTSpecial Marine WarningLIX57 min
Jul 9, 5:36 AM CDTSpecial Marine WarningLIX54 min
Jul 9, 6:33 AM CDTSpecial Marine WarningLIX57 min
Jul 9, 6:36 AM CDTSpecial Marine WarningLIX54 min
Jul 9, 8:26 AM CDTSpecial Marine WarningLIX34 min
Jul 9, 8:38 AM CDTSpecial Marine WarningLIX52 min
Jul 9, 9:30 AM CDTSpecial Marine WarningLIX60 min
Jul 9, 10:30 AM CDTSpecial Marine WarningLIX45 min
Jul 9, 11:15 AM CDTSpecial Marine WarningLIX45 min
Jul 9, 2:47 PM CDTRiver Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard5 days
Jul 9, 5:34 PM CDTSpecial Marine WarningLIX41 min
Jul 9, 6:45 PM CDTSpecial Marine WarningLIX60 min
Jul 9, 6:48 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Tammany42 min
Jul 9, 6:52 PM CDTSpecial Marine WarningLIX38 min
Jul 9, 5:39 PM CDTSpecial Weather StatementLIXHancock66 min
Jul 9, 6:33 PM CDTSpecial Weather StatementLIXHancock42 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2019Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.